Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 55, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Jul 30, 2022, 5:57 PM MST for Maricopa County, Arizona. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 30, 2022, 5:57 PM MST (00:57 UTC)
- Expired
- Jul 30, 2022, 10:00 PM MST
- In force
- 4 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 48 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 6:29 PM MST | FLASH FLOOD | 5 W Paradise Valley, AZ | STREET/ROAD FLOODING; STREET/ROAD CLOSED; VEHICLES STRANDED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 1.0 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 956 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 2446 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
473
WGUS55 KPSR 310057
FFWPSR
AZC013-310500-
/O.NEW.KPSR.FF.W.0055.220731T0057Z-220731T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
557 PM MST Sat Jul 30 2022
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
Maricopa County in south central Arizona...
* Until 1000 PM MST.
* At 557 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Additional rainfall amounts of
1 to 2 inches are possible in the warned area. Flash flooding is
ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Phoenix, Glendale, Paradise Valley, Laveen, Downtown Phoenix,
Arizona State Fairgrounds, South Phoenix, Sky Harbor Airport,
South Mountain Park, Downtown Glendale, Piestewa Peak Park and
Komatke.
This includes the following highways...
AZ Interstate 10 between mile markers 138 and 147.
AZ Route 202 between mile markers 1 and 2.
AZ Route 51 between mile markers 1 and 8.
US Highway 60 between mile markers 153 and 160.
AZ Interstate 17 between mile markers 195 and 204.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
&&
LAT...LON 3355 11221 3356 11221 3358 11202 3329 11198
3329 11219
FLASH FLOOD...RADAR INDICATED
$$
GL1 follow-up statement
163
WGUS75 KPSR 310453
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
953 PM MST Sat Jul 30 2022
AZC013-310503-
/O.EXP.KPSR.FF.W.0055.000000T0000Z-220731T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
953 PM MST Sat Jul 30 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 10 PM MST THIS EVENING FOR
MARICOPA COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3355 11221 3356 11221 3358 11202 3329 11198
3329 11219
$$
SDBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 4:42 PM MST, 1 hour 15 minutes earlier.
Area forecast discussion, Jul 30, 4:42 PM MST, 1 hour 15 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 442 PM MST Sat Jul 30 2022 .UPDATE...Updated Aviation discussion. && .SYNOPSIS... Periodic chances for showers and thunderstorms will continue through the weekend with locally heavy rainfall and isolated flooding the greatest threats. This afternoon and tonight look to be the most active period. A decline in humidity levels is anticipated during the first part of next week resulting in a decrease in storm chances with Tuesday anticipated to be the least active day. Storm chances increase again during the latter half of next week. Temperatures will continue to be below normal through the weekend before warming close to the seasonal average during the middle of next week. Another downtrend in high temperatures is anticipated late next week. && .DISCUSSION... Storms have started early today. So far within our forecast area they have been isolated. Storm activity is anticipated to increase during the afternoon due to destabilization from better insolation (compared to recent days). Plus, over our western areas, the inverted trough is over far southern California. And, there is another wave approaching from the east (currently centered near the Big Bend) that is anticipated to provide some upper level divergence later on. With high PWAT values, the convection will continue to be capable of flooding rains. A factor that may mitigate flooding potential is having 10-15 kts of mid- tropospheric winds which should help move the storms along (not counting training situations), In addition, the CAMs and HREF have been locking onto the idea of storms from southeast AZ moving northward across the south-central AZ deserts (including the Phoenix area) and producing strong winds. HREF depicts a 70% chance of winds reaching at least 35 knots later this afternoon/early evening over Pinal County and 50-70% chance of that for the Phoenix area. Thus, blowing dust potential is also a concern. HREF depicts less than 10% chance of gusts >= 50kts. Given the available CAPE, strong winds are very plausible. In fact, earlier RAP/SPC analysis had widespread MUCAPE values of 1000-2000 J/Kg with 500-1500 J/Kg of MLCAPE. But as of this writing, those values have gone up by 1000 J/Kg respectively. While there are caveats with model initializations, the PSR and TWC soundings from 12Z certainly supported the MLCAPE values from earlier. The CAMs and HREF go on to show a late night/morning round of storms emanating from northern Mexico mainly affecting southwest AZ (for our CWA). Anticipate this would look something like what we've had in recent days with isolated to scattered showers and a stray thunderstorm producing brief localized heavy rain. During the day Sunday, the hi-res models depict less storm activity than today as the aforementioned wave begins shifting away from the eastern half of AZ and there may a little bit of drier air working into far southeast AZ. PoPs also reflect a downturn. However, there is still 10-30% chance across the lower deserts for the afternoon and evening. Global models remain in good agreement consolidating and strengthening H5 ridging across eastern AZ/western NM during the first half of next week. Expansive H5 heights around 594dm settling over the region will deflect easterly waves into northern Mexico while incorporating somewhat drier air into the atmospheric column. While this type of pattern will not completely scour away moisture, mixing ratios closer to 10-11 g/kg and PWATs falling to 1.50 inches will be introduced allowing greater inhibition to grow over lower elevation communities. Mandated NBM POPs bleed some modest POPs into the Phoenix metro through the early part of the week, but all indications suggest a few days where storms remain relegated to higher terrain areas. During the latter half of the week, high pressure ridging will likely shift northeast into the Midwest allowing easterly flow and shortwaves to migrate back into southern AZ. While details will certainly change over time, there is evidence of at least one robust easterly wave aggressively punching into the forecast area with numerous storms during the end of next week. && .AVIATION...Updated at 2340Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Main aviation weather concern through this evening will be the potential for thunderstorm activity to directly affect the area terminals. Will be monitoring the potential for thunderstorms to make its way into the area between 01-03z. There is now ~60% chance of winds exceeding 30 kts along with areas of blowing dust as well as heavy rainfall reducing visibilities to MVFR or less conditions. After the storms exit the area, conditions will improve with light easterly winds prevailing through the overnight into the morning hours of Sunday, with variable directions possible at times. There are indications amongst some guidance of the potential for another round of activity affecting the terminals early Sunday morning, however, confidence is low at this time for TAF mention and could be included in subsequent TAF packages if confidence increases. Southeast California/Southwest Arizona including KIPL and KBLH: IPL: No aviation concerns expected through the period, with southeasterly winds around 10 kts prevailing. SCT-BKN cloud bases remaining above 10 kft can be expected. BLH: Winds will remain from a southerly direction around 10 kts, however, some occasionally higher gusts along with some lower CIGS/VIS are possible from showers in the vicinity. && .FIRE WEATHER... Abundant moisture will persist across the area through the weekend with only modest drying during the first half of next week. Overall, the fire threat will remain low with periodic chances for wetting rainfall, particularly over eastern districts. Minimum humidity levels will remain somewhat elevated mostly ranging from 20-30%, except 30-40% over higher terrain of eastern areas. Recovery will vary widely between 30-90% depending on thunderstorm and rainfall locations. Winds will generally remain light with some occasional afternoon upslope gusts, and isolated stronger gusts near any stronger thunderstorms. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...AJ/18 AVIATION...Hirsch/Lojero FIRE WEATHER...18
In the hours before
Local storm report, Jul 30, 4:49 PM MST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
449 PM MST SAT JUL 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM DUST STORM 7 S SACATON 32.98N 111.73W
07/30/2022 PINAL AZ TRAINED SPOTTER
VSBY. 1/10 MI. I-10 AT VAL VISTA DR., 12 MI.
NORTH OF CASA GRANDE.
&&
JSLocal storm report, Jul 30, 4:58 PM MST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
458 PM MST SAT JUL 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM TSTM WND GST 5 NNW CASA GRANDE 32.95N 111.77W
07/30/2022 M52 MPH PINAL AZ AWOS
AWOS STATION KCGZ CASA GRANDA.
&&
JSLocal storm report, Jul 30, 4:59 PM MST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
459 PM MST SAT JUL 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND GST 2 N CASA GRANDE 32.90N 111.74W
07/30/2022 M44 MPH PINAL AZ MESONET
MESONET STATION FW9639 CASA GRANDE.
&&
JSLocal storm report, Jul 30, 5:07 PM MST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
507 PM MST SAT JUL 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM DUST STORM 1 E MARICOPA 33.07N 112.03W
07/30/2022 PINAL AZ TRAINED SPOTTER
<1/10 VSBY DUE TO BLOWING DUST.
&&
JMSpecial weather statement, Jul 30, 5:46 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
546 PM MST Sat Jul 30 2022
AZZ537-540>544-546-548>551-553-554-559-310130-
Fountain Hills/East Mesa AZ-Sonoran Desert Natl Monument AZ-
Cave Creek/New River AZ-Northwest Pinal County AZ-
Southeast Valley/Queen Creek AZ-East Valley AZ-West Pinal County AZ-
North Phoenix/Glendale AZ-South Mountain/Ahwatukee AZ-
Scottsdale/Paradise Valley AZ-Buckeye/Avondale AZ-Central Phoenix AZ-
Deer Valley AZ-Northwest Valley AZ-
546 PM MST Sat Jul 30 2022
...Strong thunderstorms will impact portions of Maricopa and Pinal
Counties through 630 PM MST...
At 546 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from Downtown Phoenix to near South Mountain Park to
7 miles north of Maricopa. Movement was north at 5 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Phoenix, Mesa, Chandler, Glendale, Scottsdale, Gilbert, Tempe,
Peoria, Surprise, Avondale, Goodyear, El Mirage, Paradise Valley,
Tolleson, Youngtown, Waddell, Laveen, Cashion, Sun City and Sun
Lakes.
This includes the following highways...
AZ Interstate 10 between mile markers 124 and 181.
AZ Interstate 17 between mile markers 195 and 222.
AZ Route 51 between mile markers 1 and 15.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3379 11216 3363 11182 3317 11164 3300 11184
3301 11229 3358 11249
TIME...MOT...LOC 0046Z 171DEG 6KT 3344 11210 3330 11207 3316 11203
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
SDBSpecial weather statement, Jul 30, 5:49 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
549 PM MST Sat Jul 30 2022
AZZ534-537-538-310130-
Aguila Valley AZ-Tonopah Desert AZ-Northwest Valley AZ-
549 PM MST Sat Jul 30 2022
...Strong thunderstorms will impact portions of Maricopa County
through 630 PM MST...
At 548 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Wittmann to Morristown to 7
miles southwest of Wickenburg. Movement was northwest at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Surprise, Wickenburg, Wittmann, Circle City, Morristown and
Vistancia.
This includes the following highways...
US Highway 60 between mile markers 96 and 138.
AZ Route 74 between mile markers 1 and 17.
AZ Route 303 between mile markers 119 and 121.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3394 11250 3392 11240 3388 11235 3373 11231
3363 11249 3362 11275 3400 11302 3400 11273
TIME...MOT...LOC 0048Z 154DEG 10KT 3380 11243 3383 11262 3386 11281
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
SDBThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 5:02 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 43 min |
| Jul 30, 5:11 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 34 min |
| Jul 30, 5:19 PM MST | Flash Flood Warning | PSR | Gila, Maricopa | 4 hr |
| Jul 30, 5:30 PM MST | Areal Flood Advisory | PSR | Pinal | 2 hr |
| Jul 30, 5:37 PM MST | Dust Storm Advisory | PSR | Maricopa | 38 min |
| Jul 30, 5:41 PM MST | Severe Thunderstorm Warning | PSR | Gila, Maricopa | 49 min |
| Jul 30, 5:46 PM MST | Special Weather Statement | PSR | Maricopa | 44 min |
| Jul 30, 5:49 PM MST | Special Weather Statement | PSR | Maricopa | 41 min |
| Jul 30, 5:53 PM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 4 hr |
| Jul 30, 5:57 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 48 min |
| Jul 30, 6:07 PM MST | Flash Flood Warning | PSR | Gila, Maricopa | 4 hr |
| Jul 30, 6:18 PM MST | Flash Flood Warning | PSR | Maricopa | 6 hr |
| Jul 30, 6:20 PM MST | Flash Flood Warning | PSR | Maricopa | 6 hr |
| Jul 30, 6:24 PM MST | Dust Storm Advisory | PSR | Maricopa | 36 min |
| Jul 30, 6:30 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 45 min |
| Jul 30, 6:45 PM MST | Flash Flood Warning | PSR | Maricopa | 6 hr |
| Jul 30, 7:14 PM MST | Special Weather Statement | PSR | 31 min | |
| Jul 30, 7:18 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Jul 30, 7:57 PM MST | Areal Flood Advisory | PSR | Maricopa | 2 hr |
| Jul 30, 8:00 PM MST | Special Weather Statement | PSR | Pinal | 45 min |
| Jul 30, 8:18 PM MST | Areal Flood Advisory | PSR | Pinal | 3 hr |
| Jul 31, 1:09 PM MST | Special Weather Statement | PSR | 51 min | |
| Jul 31, 2:06 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 31, 2:07 PM MST | Special Weather Statement | PSR | 38 min | |
| Jul 31, 2:32 PM MST | Areal Flood Advisory | PSR | Maricopa, Yuma | 3 hr |
| Jul 31, 2:41 PM MST | Flash Flood Warning | PSR | Maricopa | 6 hr |
| Jul 31, 2:44 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 69 min |
| Jul 31, 2:54 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Jul 31, 3:03 PM MST | Flash Flood Warning | PSR | La Paz | 7 hr |
| Jul 31, 3:17 PM MST | Dust Storm Advisory | PSR | Maricopa | 88 min |
| Jul 31, 3:41 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Jul 31, 4:17 PM MST | Flash Flood Warning | PSR | Gila | 5 hr |
| Jul 31, 4:22 PM MST | Dust Storm Advisory | PSR | La Paz, Maricopa | 68 min |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.